MAUDE Adverse Event Report: EDWARDS LIFESCIENCES DR SWAN-GANZ CATHETER; CATHETER, FLOW DIRECTED

EDWARDS LIFESCIENCES DR SWAN-GANZ CATHETER; CATHETER, FLOW DIRECTED
Model Number 774F75
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/25/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
It was further informed that the device was not available for evaluation since it was discarded at hospital.Without return of the product, edwards is unable to perform a complete investigation of the reported event.It is not possible to determine what factors may have contributed to it, and therefore no actions could be planned.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.
 
Event or Problem Description
As reported, during the postoperative course following 3-vessel coronary artery bypass surgery, a swan-ganz catheter was placed at approximately 1:30 am after a patient therapy-refractory shock of unclear origin.Ten minutes after measuring the pulmonary wedge pressure, the patient developed an endobronchial hemorrhage, confirmed by bronchoscopy as bleeding from the right lower lobe or segment 6 of the right lung.This led to an increasing hemodynamic instability and blood loss via both indwelling pleural drains.At around 1:50 am, the decision was made to initiate va-ecmo (veno-arterial extracorporeal membrane oxygenation), but despite ongoing therapy with pressure infusion, high-dose vasopressors and inotropes, cardiac arrest occurred at 1.55 am, and resuscitation was initiated.Va-ecmo was finally implanted at approx.2:30 am.Due to continued massive transfusion requirements, a bedside thoracotomy was performed, revealing a severe bleeding from multiple sites at the lung hilum, which could not be surgically controlled.The patient died at 03:56 am.User communicated that it was not possible to determine if the event was related or not to the device.The device was not retained for evaluation.
 
Additional Manufacturer Narrative
Updated section h6 (type of investigation), h6 (investigation findings) and h6 (investigations conclusions).As reported, ten minutes after measuring the pulmonary wedge pressure with this swan ganz catheter placed in a patient suffering a therapy-refractory shock of unclear origin during the postoperative course following 3-vessel coronary artery bypass surgery, the patient suffered endobronchial hemorrhage.Patient got hemodynamic instable and va-ecmo (veno-arterial extracorporeal membrane oxygenation) was initiated, but despite ongoing therapy with pressure infusion, high-dose vasopressors and inotropes, cardiac arrest occurred and patient died.User communicated that it was not possible to determine if the event was related or not to the device.The device was not retained for evaluation.User report does not contain a clear allegation of relationship between our device and the patient death.Also, the device was discarded and not available for further investigation.Based on that, further investigation could not be completed and no root cause could be identified.The manufacturing records were reviewed for the lot involved and there is no indication of a related nonconformance.All process parameters were met and inspections passed successfully.The ifu states: maintenance and use in situ: "catheter tip migration anticipate spontaneous catheter tip migration towards periphery of pulmonary bed.Continuously monitor distal lumen pressure to verify tip position.If wedge tracing is observed when balloon is deflated, pull catheter back.Damage may be caused by prolonged occlusion or over distension of vessel upon re-inflation of the balloon.Spontaneous catheter tip migration towards the periphery of the lung occurs during cardiopulmonary bypass.Partial catheter withdrawal (3 to 5 cm) just before bypass should be considered, as it may help reduce distal migration and prevent permanent catheter wedging post bypass.After termination of bypass, the catheter may require repositioning.Check the distal pulmonary artery tracing before inflating the balloon." and "spontaneous tip wedging: the catheter may migrate into the distal pulmonary artery and spontaneous tip wedging may occur.To avoid this complication, pulmonary artery pressure should be monitored continuously with a pressure transducer and display monitor.Forward advancement should never be forced if resistance is encountered".The ifu has been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed through trending on a monthly basis and continue to be monitored for any unfavorable trends and documented as part of this monthly review.No corrective or preventative actions are required at this time.

Brand Name
SWAN-GANZ CATHETER
Common Device Name
CATHETER, FLOW DIRECTED
Manufacturer (Section D)
EDWARDS LIFESCIENCES DR
parque industrial de itabo
carr. sanchez km 18.5
haina, san cristobal
Manufacturer (Section G)
EDWARDS LIFESCIENCES DR
parque industrial de itabo
carr. sanchez km 18.5
haina, san cristobal
Manufacturer Contact
samantha eveleigh
1 edwards way
irvine, CA 92614
9492017706
MDR Report Key23725942
Report Number2015691-2025-09779
Device Sequence Number10691448
Product Code DYG
UDI-Device Identifier00690103146998
UDI-Public(01)00690103146998(17)270709(11)250709(10)66844441
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K233824
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number774F75
Device Lot Number66844441
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2025
Supplement Date Received by Manufacturer01/14/2026
Initial Report FDA Received Date12/05/2025
Supplement Report FDA Received Date01/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/09/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR
Patient SexFemale